Wednesday, June 15, 2011

The Copaxone Itch

So I have been on Copaxone for eight weeks tomorrow.  I know because I just checked.  It seems like longer than that.  I have gotten over the fear of needles.  The idea of giving myself a shot every day does not really worry me too much now.  The actual shot is not so bad anyway.   Everyone told me that it would be okay and it really is.   However, the site reactions are about to drive me crazy!  

I did okay the first five weeks I guess.  I had a little swelling and bruising but the swelling went away quickly (usually within an hour) and the bruising was really my fault just learning how to use the little injector thingy.   Now, however I have developed itching at the injection sites and lumps that sometime take weeks to go away.  The itching begins on the second day at each injection site.  When they start to itch they become red and warm.  After about three days they stop itching.  That is great but at any given point I have three that are driving me crazy.  Once the itch subsides a hard knot remains under my skin for sometimes weeks.   

These are all classified as a normal reaction, but that doesn’t make me feel any better when I wake up at night clawing at myself.  I do pretty well at not scratching during the day when I am consciously aware but apparently in my sleep I am not too worried about anything but stopping the itch.  I have scoured the internet and pretty much what I have found is that I will eventually get used to it or it will subside some with time.  Hopefully quickly!  I have tried all the tricks that Shared Solutions suggests to no avail.  I did just read online a few minutes ago about manually taking the cap off the syringe before inserting it into the autoject thingy to prevent any tiny drops from being on the tip of the syringe.  Since the medication is an irritant the theory is that the tiny drop gets on the skin at the time of the injection and causes the itch.  The only part about that that I don’t understand is that the itch usually begins on the second day at each injection site!  I am going to try anyway.  The lumps are not painful, but not very attractive.  

Having said that, I have not missed a dose in all of those eight weeks nor do I intend to miss one!  I am so thankful that there are medications out there that offer a possibility of reducing relapses!  I can deal with the itching and the unsightly lumps if it means that I might not develop any new MS lesions.  I am looking forward to my next MRI to see the results and see how this Copaxone is working for me!  Oh and if you pass me on the street and I’m scratching, well sorry!  Sometimes I just can’t help myself!

UPDATE JULY 4, 2011:  I DO think taking the cap off and making sure there is no medication on the tip of the needle prior to placing it into the Autoject has CUT DOWN on the itching for me. I have also had better luck with the lumps recently by icing them PRIOR TO injection AND THEN AGAIN AFTER. I still have itching but it does not seem to be as extreme as before and the lumps seem to be better (they don't get as big or last as long) with the ice before and after. I was almost to the point of doing manual injections but if this continues to work I think I am not going to go to that just yet.   ****** If this confuses you and you would like to know more please do not hesitate to contact me.  I will find the link to the page that I got the instructions from about taking the cap off of the syringe prior to placing it into the Autoject and put it on here for clarification!******